, Volume 15, Issue 2, pp 187-191
Date: 28 Feb 2009

Ocular Manifestations of Crystal Methamphetamine Use

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

Numerous medical sequelae associated with illicit drug use have been reported. Nevertheless, there has been scarce documentation of the effects of these drugs on the eyes. Drug-induced ocular symptoms include decreased visual acuity, disturbances in perception, and even flashbacks. Methamphetamine (METH) is a highly addictive drug whose abuse has spread worldwide during the past two decades. METH abuse is associated with many adverse psychiatric and medical consequences including strokes and psychosis. METH-induced ophthalmic complications are rarely discussed but include retinal vasculitis, episcleritis, panophthalmitis, endophthalmitis, scleritis, retinopathy, corneal ulceration, and transient visual losses. Because the drug has shown a marked increase in the prevalence of its use amongst pregnant women, there has also been an increase of drug-induced complications in fetuses and newborn babies. These complications need to be further detailed and studied. Herein, the authors report on the ocular complications associated with METH abuse. They also discuss some potential mechanisms for the toxic effects of the drug on that system.